Indiana, 2009

Tornado and Damaging Winds in Indiana, February 11 to 12, 2009

February 11 to 12, 2009 · NWS IND · 55 events in 34 counties and zones

Mainly non-thunderstorm winds occurred during the afternoon and evening hours of February 11th. A High Wind Warning was in effect for the day as well as portions of the days on either side.

Where it happened

Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Mainly non-thunderstorm winds occurred during the afternoon and evening hours of February 11th. A High Wind Warning was in effect for the day as well as portions of the days on either side. A strong low pressure system moved across Illinois and northern Indiana with a trailing cold front that passed through Indiana. An intense pressure gradient ahead of the front and strong pressure rises behind the front caused very strong winds to blow. A saturated ground from recent snow melt and new rainfall may have contributed to the reports of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 11, 6:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 11, 6:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 AM EST WED FEB 11 2009

.AVIATION...DISCUSSION FOR 111200Z TAF ISSUANCE.

RADAR LOOP WAS SHOWING LG SHIELD OF RN AND ISOLD TRWS LIFTING NE
ACRS CNTRL INDIANA THIS MRNG...WHILE THE WEAKENING SQUALL LINE THAT
PRODUCED DAMAGE ACRS OK YESTERDAY WAS LIFTING NE ACRS SRN IL AND
EXPECTED TO MOVE INTO THE WRN TAF SITES SHORTLY AFTER 13Z. MODELS
ARE INDICATING WEAK INSTABILITY THEN WHICH SHOULD BE ENOUGH ALONG
WITH THE DEGREE OF LIFT TO MENTION TRWS IN THE MAIN GROUP FOR AN
HOUR OR TWO ON EITHER SIDE OF SQUALL LINE. AFTER THAT...EXPECT A FEW
HOURS OF JUST LGT SHRAS. GRADIENT WINDS WL BE ANOTHER PROBLEM
MAINLY AFTER FROPA. MODELS AND BUFKIT STRONGLY SUPPORT 45 KT OR
BETTER WIND GUSTS DURING THE AFTERNOON ESPECIALLY IF THERE ARE ANY
BREAKS IN THE CLOUDS. ALSO...LOOKS LIKE LOW LVL WIND SHEAR COULD BE
A PROBLEM IN THE MRNG BLW THE 2K FT INVERSION. FINALLY...MODEL TIME
SECS AND UPSTREAM TRENDS SUPPORT MVFR/IFR CIGS THROUGH 12Z THU IMPVG
AT IND SHORTLY THEREAFTER AS SFC HIGH PRES BUILDS IN FM THE LWR MSP
VLY WITH LOW LVL DRYING NOTED IN THE MODEL TIME SECS.

&&

.PREV DISCUSSION...FORECAST FOCUS WILL BE ON WIND/WX TODAY.

WILL NOT MAKE ANY CHANGES TO THE CURRENT HIGH WIND WARNING TODAY.

VIGOROUS H5 LOW WAS NEAR THE PANHANDLE OF TX.  TWO SFC LOW PRESSURE
AREAS WERE OVER SOUTHERN MISSOURI AND NORTH CENTRAL OK.

TODAY...H5 LOW IS FORECAST TO MOVE NORTHEAST AND BECOME NEGATIVELY
TILTED AS IT CLOSES OFF.  THE ASSOCIATED SURFACE LOW WILL MOVE
TOWARD INDIANA TODAY.  THE NAM/SREF ARE CLOSER TOGETHER AS FAR AS
THE PLACEMENT OF THE SURFACE LOW OVER IL BY LATER THIS AFTERNOON
WHILE THE GFS IS FARTHER EAST WITH THE CENTER IN INDIANA.  WILL LEAN
TOWARD THE NAM/SREF FOR PLACEMENT.  THE SURFACE LOW WILL DEEPEN
CONSIDERABLY...AROUND 1MB/HR...AS IT MOVES INTO IL WHILE H85 LLJ
HOWLS AT 60-65KTS OUT AHEAD OF THE COLD FRONT. BUFKIT MOMENTUM XFER
SHOWS GUSTS OVER 55MPH LATER THIS AFTERNOON IN THE 18Z-00Z TIME
FRAME AND THE CURRENT HIGH WIND WARNING WILL COVER THAT.  BEFORE
THEN...WINDS WILL INCREASE LATER THIS MORNING AND WILL GUST INTO THE
40S BEFORE THE STRONGEST WINDS ARRIVE THIS AFTERNOON.

NEXT ISSUE IS POSSIBLE SQUALL LINE MOVING ACROSS THE CWA THIS
AFTERNOON.  THE LIMITING FACTOR WILL BE THE LACK OF INSTABILITY AS
RAIN WILL BE ONGOING THIS MORNING.  HOWEVER THERE IS A SIGNIFICANT
AMOUNT OF LL SHEAR EARLY THIS AFTERNOON INTO THE EVENING AND WILL
POSE A RISK FOR DAMAGING WIND AS THE LINE RAPIDLY MOVES THROUGH.  IT
LOOKS LIKE THE WINDOW FOR SQUALL LINE PASSAGE AND MOST OF THE
DAMAGING WIND WILL BE IN THE 18Z-21Z TIME FRAME.

NO CHANGES MADE TO QPF...STILL ANTICIPATING 1-2 INCHES AREAL AVERAGE.

TONIGHT...COLD FRONT MOVES THROUGH BUT IT LOOKS LIKE THE COLD AIR
WILL LAG BEHIND BY SEVERAL HOURS.  HAVE KEPT LINGERING RAIN IN
PORTIONS OF THE CWA UNTIL AROUND MIDNIGHT.  AFTER THAT...PULLED POPS
OUT OF ALL BUT THE FAR NORTHEAST CWA AND CHANGED WX TO -SN.

THURSDAY/FRIDAY...QUIET WEATHER RETURNS AND TEMPS WILL BE AROUND 20
DEGREES COOLER ON THURSDAY COMPARED TO WEDNESDAY.  HIGHS WILL BE IN
THE 40S...STILL ABOVE NORMAL...AND LOWS WILL BE IN THE 20S.

THE NEXT CHANCE OF PRECIP STILL LOOKS LIKE IT WILL OCCUR ON FRIDAY
NIGHT.  MODELS ARE IN NO BETTER AGREEMENT TODAY WITH THE PATH OF THE
SURFACE LOW THAT MOVES OUT OF THE SOUTHERN PLAINS SO NO CHANGES WERE
MADE TO POPS/WX/TEMPS.

&&

.AVIATION...DISCUSSION FOR 110600Z TAF ISSUANCE. MAIN AREA OF LIFT
ASSOCIATED WITH SRN PLAINS SYS CURRENTLY PROGRESSING NEWD ACRS SRN
MO. QUITE OF BIT OF CONVECTIVE ACTVTY WITH THIS FEATURE. MODEL DATA
BRING THE BULK OF THE LIFT ACRS THE TERMINALS IN THE 110800Z-111300Z
TIME FRAME. 110000Z UA INDICATE A BROAD AREA OF ELEVATED INSTABILITY
AHEAD OF THIS FEATURE. CONSIDERING THE PROBABLE STRENGTH OF THE LIFT
ALONG THE NOSE OF A 60-70KT LLJ...XPCTG EMBEDDED CONVECTION WITHIN
THE PCPN AREA ARND THE TIME OF MAX LIFT. PCPN SHOULD DIMINISH AFT
SUNRISE AS LIFT MOVES OFF TO THE NE. AT THIS PT...APPEARS REMNANTS
OF SRN PLAINS SQ LN WL BE PUSHING ACRS THE LOCAL AREA ROUGHLY ARND
MIDDAY ON WED...BUT SHOULD BE IN WEAKENED STATE AS
CONVERGENCE/LIFT/SFC INSTABILITY ALONG SFC BOUNDARY NOT TOO
IMPRESSIVE BASED ON MODEL DATA. XPCTG MAINLY MVFR CONDS XPCTD WITHIN
PCPN AREAS WITH SOME IFR IN THE HEAVIER CORES.

WND PROGS SUGGEST SOME SFC WND GUSTS 20-25KT FM 150-170 HEADINGS
PROBABLE TOWARDS 111200Z. MODEL SOUNDINGS SUGGEST INVERSION TOP NR
030 OVERNIGHT/WED MORN...SO WS PROBABLE AFT ABOUT 110900Z NR THIS
LVL AS LLJ INTERACTS WITH INVERSION. POTENTIAL EXISTS FOR SFC WND
GUSTS IN THE MID 40KT RANGE FM 210-230 HEADINGS AFT 111800Z...
ESPECIALLY IF CLD COVER BREAKS UP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 15Z WED TO 6Z
THU ALL OF IND CWA.

&&

PUBLIC...SALLY
AVIATION...MK
Hazardous weather outlook, Feb 11, 4:13 AM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 AM EST WED FEB 11 2009

INZ021-028>031-035>049-051>057-060>065-067>072-120915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
413 AM EST WED FEB 11 2009

...HIGH WIND WARNING 10 AM TODAY UNTIL 1 AM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WIND TO 60 MPH OR HIGHER IS EXPECTED LATER THIS AFTERNOON. WIND
OF THIS STRENGTH CAN CAUSE WIDESPREAD DAMAGE. WITH A SATURATED
GROUND FROM RECENT SNOW MELT AND ADDITIONAL RAINFALL EXPECTED
TREES COULD EASILY BE TOPPLED IN THE STRONG WIND. IN ADDITION TO
TREE DAMAGE...POWER OUTAGES COULD ALSO OCCUR AS LOOSE TREE
BRANCHES AND TREES COULD FALL INTO POWER LINES.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A
SQUALL LINE...WITH DAMAGING WIND...IS EXPECTED TO MOVE THROUGH
CENTRAL INDIANA LATER THIS AFTERNOON. IN ADDITION TO DESTRUCTIVE
WIND...HEAVY RAIN WILL PRODUCE LOCALIZED FLOODING AND LIGHTNING
WILL ALSO BE A HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WIND GUSTING TO 40 MPH WILL BE POSSIBLE UNTIL AROUND
MIDNIGHT.

LOWLAND FLOODING IS EXPECTED TO DEVELOP INTO THE WEEKEND. SEE THE
LATEST HYDROLOGIC STATEMENT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

47 high wind, 5 thunderstorm wind, 2 strong wind, 1 tornado. Local standard time, as filed.

High Wind, Randolph

When
February 11, 8:00 AM EST
Where
Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Shingles were blown off of a home and a large metal canoe was blown onto the owner's property from an unknown location. A number of small limbs were down.

High Wind, Jackson

When
February 11, 9:20 AM EST
Where
Jackson forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Rural Electric Membership Corporation reported wind/tree related power outages throughout the county.

High Wind, Lawrence

When
February 11, 9:20 AM EST
Where
Lawrence forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Power company reported 2400 customers without power as a result of high winds.

High Wind, Marion

When
February 11, 3:00 PM EST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Two trees were blown down on east Central Avenue between 38th and 41st streets.

High Wind, Marion

When
February 11, 3:01 PM EST
Where
Marion forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Scattered power outages across Indianapolis were reported by Indianapolis Power and Light to the local broadcast media. Time of event is estimate/time report was received.

High Wind, Vigo

When
February 11, 3:23 PM EST
Where
Vigo forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Power outages were reported on the east side of Terre Haute.

Tornado, Delaware

When
February 11, 3:30 PM EST to 3:31 PM EST
Where
Delaware County, 0.69 mi SW of Medford to 0.58 mi SW of Medford
Rating
EF1
Path length
0.11 mi
Path width
100 yd
Property damage
$13,000
Reported by
NWS Storm Survey
Coordinates
40.112, -85.328

An EF1 tornado very briefly occurred near near South County Road 300 East and East County Road 550 South. The tornado dislodged a barn roof and damaged the roof of a single family home across the street.

High Wind, Bartholomew

When
February 11, 3:30 PM EST
Where
Bartholomew forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Trees were blown down on Highway 550 in Shoals, IN.

High Wind, Carroll

When
February 11, 4:00 PM EST
Where
Carroll forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Indiana Department of Environmental Management equipment recorded the gust to 65 MPH.

High Wind, Daviess

When
February 11, 4:00 PM EST to 10:00 PM EST
Where
Daviess forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Several trees and utility lines were reported to be blown down throughout the county.

Thunderstorm Wind, Vermillion

When
February 11, 4:30 PM EST
Where
Vermillion County, 0.87 mi NE of Dana
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -87.490

Power outages were reported in Clinton and Dana.

High Wind, Sullivan

When
February 11, 4:30 PM EST
Where
Sullivan forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Trees were reported to have been blown down in Sullivan and Dugger, Indiana.

High Wind, Vermillion

When
February 11, 4:30 PM EST
Where
Vermillion forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Power outages were reported due to high winds in Clinton and Dana, Indiana.

Strong Wind, Tippecanoe

When
February 11, 4:30 PM EST
Where
Tippecanoe forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

A tree was blown onto a mobile home. Wind gusts were estimated between 50 and 60 MPH.

High Wind, Clinton

When
February 11, 4:37 PM EST
Where
Clinton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

A power outage was reported as a result of a transformer exploding at 300 South and 700 West due to complications from high winds. The Frankfort police station was without power. The event time and damage amount are estimated.

Thunderstorm Wind, Vigo

When
February 11, 4:45 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -87.380

Trees were reported to have blown down at many locations throughout the county. The time of the event is estimated.

High Wind, Vigo

When
February 11, 4:45 PM EST
Where
Vigo forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Trees were reported to have been blown down at many locations throughout the county. No specific locations were given. Time of event is estimated.

Thunderstorm Wind, Marion

When
February 11, 4:48 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

Automated equipment at the Indianapolis International Airport recorded 60 mph winds.

High Wind, Greene

When
February 11, 5:00 PM EST
Where
Greene forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Trees and utility lines were reported to have been blown down throughout the county. Siding was damaged on a firehouse in Bloomfield, IN.

High Wind, Bartholomew

When
February 11, 5:00 PM EST
Where
Bartholomew forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Three reports of trees blown down on homes or cars were received by emergency management. One report was of a roof blown off the house. Time of event is estimated.

High Wind, Rush

When
February 11, 5:13 PM EST
Where
Rush forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Sporadic trees and utility lines were blown down on roads around the county. A utility pole was in the road at County Road 650 North and County Road 50 West.

High Wind, Tippecanoe

When
February 11, 5:15 PM EST
Where
Tippecanoe forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

A semi-trailer was blown over on State Road 38. A roof was blown off of a building. A mobile home was blown onto a road near Dayton, IN. Most of the damage in the county was located south and east of Lafayette, IN.

Strong Wind, Tippecanoe

When
February 11, 5:15 PM EST
Where
Tippecanoe forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

A barn was blown over in Romney, IN. Wind gusts were estimated at 50 to 60 MPH. Property damage value is rough estimate.

High Wind, Knox

When
February 11, 5:22 PM EST
Where
Knox forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Scattered utility lines were blown down throughout the county.

High Wind, Shelby

When
February 11, 5:22 PM EST
Where
Shelby forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Automated equipment recorded a 66 MPH wind gust in Shelby, IN.

High Wind, Brown

When
February 11, 5:30 PM EST
Where
Brown forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Numerous trees were blown down onto roadways in/around Nashville. At least twelve hundred customers were without power.

High Wind, Hendricks

When
February 11, 5:30 PM EST
Where
Hendricks forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Multiple tree branches were reported to have been blown down in/around Brownsburg, IN. Some standing water on roadways was also noted.

High Wind, Parke

When
February 11, 5:30 PM EST
Where
Parke forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Ten trees were found blown down throughout the county. Power outages occurred in Belmore and Rosedale, IN.

High Wind, Monroe

When
February 11, 5:30 PM EST
Where
Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

A tree was blown over onto an apartment building in Bloomington, IN, creating unknown damage.

High Wind, Owen

When
February 11, 5:30 PM EST
Where
Owen forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Numerous trees were blown down throughout the county.

High Wind, Hamilton

When
February 11, 5:35 PM EST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

In Westfield, IN a 30-inch diameter tree was uprooted, creating damage of an unspecified nature to the main building at Union Bible College.

High Wind, Hancock

When
February 11, 5:46 PM EST
Where
Hancock forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Numerous trees and utility lines were reported blown down throughout Hancock County as well as in the city of Greenfield, IN.

High Wind, Hamilton

When
February 11, 5:55 PM EST
Where
Hamilton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Automated equipment recorded a wind gust of 61 MPH 2 miles southwest of Fishers, IN.

High Wind, Putnam

When
February 11, 6:00 PM EST
Where
Putnam forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Power was out in Roachdale, IN from 1800 to 2000 EST. Trees were reported blown down throughout Putnam County during the evening, including at County Road 1225 North and County Road 900 East, as well as at County Road 13761 North and 425 East.

High Wind, Warren

When
February 11, 6:15 PM EST
Where
Warren forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Utility lines were reported blown down in Kramer, IN.

High Wind, Warren

When
February 11, 6:15 PM EST
Where
Warren forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Trees and utility lines were reported blown down in Independence, IN.

High Wind, Clay

When
February 11, 6:30 PM EST
Where
Clay forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Several trees and utility lines were reported blown down throughout the county during the evening. Event time is estimated.

Thunderstorm Wind, Marion

When
February 11, 6:45 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

Automated equipment recorded a wind gust of 58 mph at the Indianapolis International Airport.

High Wind, Decatur

When
February 11, 6:45 PM EST
Where
Decatur forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Trees were reported blown down in Westport, IN.

High Wind, Marion

When
February 11, 6:48 PM EST
Where
Marion forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
CoCoRaHS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

High Wind, Tippecanoe

When
February 11, 6:58 PM EST
Where
Tippecanoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

High Wind, Hendricks

When
February 11, 7:00 PM EST
Where
Hendricks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
February 11, 7:00 PM EST
Where
Montgomery forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Three trees were reported blown down 3 miles south of Crawfordsville, IN.

High Wind, Fountain

When
February 11, 7:05 PM EST
Where
Fountain forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

High winds were blamed for power outages in Mellot, Newton, and Kingman, IN.

High Wind, Hamilton

When
February 11, 7:33 PM EST
Where
Hamilton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

High Wind, Delaware

When
February 11, 7:39 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Automated equipment recorded a non-convective wind gust of 58 MPH in Muncie, IN.

High Wind, Madison

When
February 11, 8:00 PM EST
Where
Madison forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Numerous trees were reported blown down throughout the county, including in Pendleton at Pendleton Avenue and Reformatory Road. Trees were down near Anderson at County Road 600 South and County Road 300 East.

High Wind, Howard

When
February 11, 8:15 PM EST
Where
Howard forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Automated equipment recorded a wind gust of 59 MPH in Kokomo, IN.

High Wind, Tipton

When
February 11, 8:30 PM EST
Where
Tipton forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

A barn roof was destroyed around 1820 EST. Time of event and property damage are roughly estimated.

High Wind, Tipton

When
February 11, 8:30 PM EST
Where
Tipton forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

There were numerous downed utility lines and trees throughout the county.

High Wind, Delaware

When
February 11, 8:43 PM EST
Where
Delaware forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

A 2-foot diameter tree was blown down.

High Wind, Decatur

When
February 11, 9:15 PM EST
Where
Decatur forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Multiple power outages were reported due to tree and power lines down throughout the county. One tree landed on a house (no details available). Numerous utility lines came down on homes.

High Wind, Boone

When
February 11, 9:15 PM EST
Where
Boone forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Trees and power lines were reported down.

Thunderstorm Wind, Lawrence

When
February 11, 9:20 PM EST
Where
Lawrence County, 0.88 mi SW of Bedford
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -86.490

The Jackson County REMC reported that 2400 customers were without power as a result of downed lines and/or utility poles.

High Wind, Randolph

When
February 12, 12:08 AM EST
Where
Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

The uptown area of Union City, IN was without power. Two roads were closed in town due to fallen trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyThe tornado archive for Indiana, 2009Warnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157204, 157206, 157207, 157012, 157013, 157014, 157005, 157016, 157017, 157019, 157006, 157020, 157022, 157023, 157203, 157007, 157025, 157010, 157029, 157030, 157032, 157034, 157171, 157172, 157173, 157174, 157175, 157176, 157177, 157178, 157179, 157180, 157194, 157181, 157182, 157183, 157184, 157011, 157185, 157186, and more.